Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 252, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2019, 7:13 PM MDT for Butte County, Meade County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2019, 7:13 PM MDT (01:13 UTC)
- Expired
- Jul 17, 2019, 7:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butte County, SD, Meade County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:38 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
096
WUUS53 KUNR 180113
SVRUNR
SDC019-093-180145-
/O.NEW.KUNR.SV.W.0252.190718T0113Z-190718T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
713 PM MDT Wed Jul 17 2019
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Butte County in northwestern South Dakota...
Southwestern Meade County in west central South Dakota...
* Until 745 PM MDT.
* At 713 PM MDT, a severe thunderstorm was located 6 miles southeast
of Bear Butte State Park, or 10 miles east of Sturgis, moving east
at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Hereford, Owl Butte and Bear Butte State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4440 10347 4472 10331 4465 10276 4432 10282
TIME...MOT...LOC 0113Z 267DEG 11KT 4443 10331
HAIL...1.50IN
WIND...60MPH
$$
Eagan1 follow-up statement
581
WWUS53 KUNR 180122
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
722 PM MDT Wed Jul 17 2019
SDC019-093-180145-
/O.CON.KUNR.SV.W.0252.000000T0000Z-190718T0145Z/
Butte SD-Meade SD-
722 PM MDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN BUTTE AND SOUTHWESTERN MEADE COUNTIES...
At 722 PM MDT, a severe thunderstorm was located 10 miles east of
Bear Butte State Park, or 14 miles east of Sturgis, moving east at 20
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Hereford, Owl Butte and Bear Butte State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4440 10345 4472 10329 4465 10276 4432 10282
TIME...MOT...LOC 0122Z 269DEG 18KT 4443 10323
HAIL...2.00IN
WIND...60MPH
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:27 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 17, 5:27 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 527 PM MDT Wed Jul 17 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 143 PM MDT Wed Jul 17 2019 Water vapor imagery this afternoon clearly depicts two features of interest across the nrn/nwrn U.S. The first is a shortwave trough crossing nern MT/nwrn ND and an associated trailing deformation zone extending south through the cntrl Rockies, where another subtle vort max can be found near the WY/CO border. The second is a broad mid-to-upper level jet overspreading the Pac NW/nrn Rockies. Several localized zones of convergence are evident via visible satellite imagery where cu development is ongoing, particularly near the Black Hills/nern WY and nwrn SD. A recovering remnant outflow zone can be found well to our south over cntrl NE from convection last night/this morning. While the best large-scale forcing for convection today may be to our north, mesoscale forcing should be sufficient for some convective initiation this afternoon as the right entrance region of a departing jet streak crosses the region. With favorable CAPE /deep-layer shear, storms should readily become organized; however, straight-line hodographs with limited low-level shear will favor splitting supercells and potential upscale growth. Large hail may be the primary threat early with a transition to a straight-line wind threat later in the afternoon/early evening. As forcing exits to the northeast tonight, thunderstorm coverage and intensity should diminish 03-06z. A weak boundary will cross the area late tonight, ushering in a slightly drier air mass for Thursday. Given our location on the equatorward side of the upper-level jet, think forcing for ascent will be limited to localized areas of convergence near terrain or any lingering outflow zones from convection today. As a result, while one or two storms cannot be ruled out, think we'll be mostly dry tomorrow. Heat will accordingly be the main story, with highs climbing into the mid 90s over swrn/s cntrl SD. Will be approaching triple digit heat indices across these areas, but given uncertainty regarding evolution of this afternoon's convection and any associated outflow contamination, lack the confidence to delineate an advisory at this time. The upper-level jet will gradually shift eastward through the remainder of the work week, and as it departs to our east late Friday into Saturday, more active weather can be expected. There's fairly high confidence in a rather abrupt pattern change late weekend into early next week, with ECMWF/GFS both depicting a building ridge over the Four Corners/Rockies. This will provide northwest/north flow aloft with the potential for some quick- hitting ridge riders to impact the area through the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 527 PM MDT Wed Jul 17 2019 Scattered thunderstorms are expected to move from west to east over nern WY, the Black Hills, and wrn SD through approximately 03-06z. Large hail and damaging straight-line winds will be possible in the strongest storms, along with brief MVFR cigs/vsbys. Otherwise, VFR conditions are expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...Sherburn
Hazardous weather outlook, Jul 17, 4:30 AM MDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 430 AM MDT Wed Jul 17 2019 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 430 AM MDT Wed Jul 17 2019 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are expected this afternoon and evening across northeastern Wyoming and far western South Dakota. Large hail and damaging winds are the main concern with any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Friday night through Saturday night. Organized severe storms are not anticipated at this time. Isolated chances of thunderstorms will occur each day from Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-181300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 430 AM MDT Wed Jul 17 2019 /530 AM CDT Wed Jul 17 2019/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated strong thunderstorms are possible this afternoon and evening across central and south central South Dakota. Large hail and damaging winds are the main concern with any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will be possible Friday night through Saturday night. Organized severe storms are not anticipated at this time. Isolated chances of thunderstorms will occur each day from Sunday into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 17, 6:42 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 9 W DWTN SPEARFISH 44.50N 104.04W
07/17/2019 M3.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
AFOSCATOLocal storm report, Jul 17, 6:46 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
646 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 4 E DWTN SPEARFISH 44.48N 103.79W
07/17/2019 M52 MPH LAWRENCE SD AWOS
&&
07Local storm report, Jul 17, 6:53 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 3 ESE DWTN SPEARFISH 44.48N 103.81W
07/17/2019 M1.00 INCH LAWRENCE SD SOCIAL MEDIA
&&
AFOSCATOLocal storm report, Jul 17, 7:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 SSE STURGIS 44.40N 103.50W
07/17/2019 E60 MPH MEADE SD SOCIAL MEDIA
&&
AFOSCATOLocal storm report, Jul 17, 7:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
704 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 4 NNW TILFORD 44.35N 103.46W
07/17/2019 E1.00 INCH MEADE SD TRAINED SPOTTER
40-50 MPH WINDS AND HEAVY RAIN
&&
07Local storm report, Jul 17, 7:05 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 N FOUR CORNERS 44.12N 104.13W
07/17/2019 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
TJGThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:44 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 61 min |
| Jul 17, 6:55 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 33 min |
| Jul 17, 7:42 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Jul 17, 7:46 PM MDT | Special Weather Statement | UNR | Pennington | 29 min |
| Jul 17, 8:02 PM MDT | Special Weather Statement | UNR | Haakon, Jackson | 43 min |
| Jul 17, 8:15 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 39 min |
| Jul 17, 8:21 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson | 32 min |
| Jul 17, 8:27 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 52 min |
| Jul 17, 11:14 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota | 46 min |
| Jul 18, 12:05 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Oglala Lakota | 55 min |
| Jul 18, 12:40 AM MDT | Special Weather Statement | UNR | Jackson | 65 min |
| Jul 18, 12:55 AM MDT | Severe Thunderstorm Warning | UNR | Jackson | 35 min |
| Jul 18, 1:21 AM MDT | Special Weather Statement | UNR | Mellette | 39 min |
| Jul 18, 1:23 AM MDT | Special Weather Statement | UNR | Lyman | 52 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.